Texas, 2023

Drought in Texas, August 31, 2023

August 31, 2023 · NWS SHV · 2 events in 2 counties and zones

Severe (D2) drought conditions developed across Smith and Eastern Harrison Counties in East Texas at the very end of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe (D2) drought conditions developed across Smith and Eastern Harrison Counties in East Texas at the very end of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 30, 11:35 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 30, 11:35 PM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1235 AM CDT Thu Aug 31 2023

...New AVIATION...

.UPDATE...
Issued at 944 PM CDT Wed Aug 30 2023

Winds speeds diminished greatly this evening as the boundary layer
decoupled. Light and variable conditions are expected across much
of the area through the remainder of the night, but the
predominant direction should generally be northeasterly. Overall,
the forecast appears largely on track for this evening, and no
updates appear necessary.

An update was issued for the Red Flag Warning to clean up the text
following the expiration of today's RFW. A Red Flag Warning
remains in effect for Thursday for all of our Louisiana parishes
and much of East Texas.

CN

&&

.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Thu Aug 31 2023

VFR conditions will continue through the 31/06Z TAF period. Some
scattered areas of elevated cu are expected to persist overnight
across SE OK/adjacent sections of SW AR, and the Wrn sections of E
TX, with areas of cirrus also lingering overnight through Thursday
farther E over Deep E TX/N LA/SCntrl AR, near an upper low
pressure area centered near LCH. Should see some additional cu
develop by midday/early afternoon across much of the region,
before diminishing by or shortly after sunset. Some cirrus and AC
will likely linger through the end of the TAF period around the
low as it begins to drift NE into ECntrl LA, mainly affecting
NCntrl LA and SCntrl AR. Light E or Lt/Vrb winds overnight will
become ENE 5-10kts after 15Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  95  67  95 /   0   0   0   0
MLU  67  93  66  95 /   0   0   0  10
DEQ  65  93  60  90 /   0   0   0   0
TXK  68  91  62  90 /   0   0   0   0
ELD  64  89  60  87 /   0   0   0   0
TYR  73  97  70  97 /   0   0   0   0
GGG  70  95  66  95 /   0   0   0   0
LFK  71  98  70  99 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for LAZ001>006-010>014-017>022.

OK...None.
TX...Red Flag Warning from 10 AM this morning to 8 PM CDT this
     evening for TXZ124>126-136>138-149>153-165>167.

&&

SHORT TERM...09
AVIATION...15
Hazardous weather outlook, Aug 30, 1:53 PM CST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
253 PM CDT Wed Aug 30 2023

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-312000-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-
La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
253 PM CDT Wed Aug 30 2023

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY...

This Hazardous Weather Outlook is for north central Louisiana,
northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

A drier airmass will continue to filter in through the rest of the
day, helping to support lower relative humidity values into the
evening. This will allow for an elevated fire weather threat locally.
A Red Flag Warning remains in effect today for East Texas and North
Louisiana along and south of I-20.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Red Flag Warning is now in effect on Thursday for East Texas and
North Louisiana along and south of I-20. Though convective activity
will remain mostly suppressed through the period, increasing fire
weather concerns will take the main focus. Lowering relative humidity
values, limited rain opportunities and slightly elevated winds will
increase the fire weather risk through the end of the week. The
signal continues to increase for rain chances returning into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-312000-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-
253 PM CDT Wed Aug 30 2023

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This afternoon and tonight.

A drier airmass will continue to filter in through the rest of the
day, helping to support lower relative humidity values into the
evening. This may allow for an elevated fire weather threat locally.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Though convective activity will remain mostly suppressed through the
period, the threat for increasing fire weather concerns will take
the main focus. Lowering relative humidity values, limited rain
opportunities and slightly elevated winds will increase the fire
weather risk through the end of the week. The signal continues to
increase for rain chances returning into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Smith

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Drought, Harrison

When
August 31, 12:00 AM CST to 11:59 PM CST
Where
Harrison forecast zone
Reported by
ASOS
Coordinates
32.548, -94.371 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137072, 1137552.